Hail, Johnson
- When
- May 4, 7:22 PM CST
- Where
- Johnson County, 2.21 mi E of Olathe
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.884, -94.779
A few strong to severe storms moved across northeastern Kansas and northwestern Missouri during the evening of May 4th. The storms produced localized flash flooding as well as some 1 hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A few strong to severe storms moved across northeastern Kansas and northwestern Missouri during the evening of May 4th. The storms produced localized flash flooding as well as some 1 hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 4, 5:56 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 656 PM CDT Mon May 4 2015 .DISCUSSION... Issued at 327 PM CDT MON MAY 4 2015 The main concern in the short term will be the potential for severe weather generally along and north of a Olathe to Macon line late this afternoon into tonight. This afternoon a stationary front along an Ottumwa, Iowa to near St Joseph to Concordia, KS. North of the front, across extreme northwest Missouri where showers and cloud cover have plagued the area instability is low. Further south of the front, temperatures are in the upper 70s to lower 80s and MLCAPE values are ranging between 1500-2000J/Kg. However, despite modest instability, forcing and shear are weak. There is still a chance for severe weather with the aforementioned instability and steep low-mid level lapse rates. The main mode of thunderstorm activity would be multicell clusters of thunderstorms with the strongest of storms capable of producing large hail and locally damaging winds. The severe threat should be over by midnight as the instability decreases. As we go through the overnight hours, an upper level trough will move from the southwestern CONUS into the Four Corners area. Height rise are expected across the region out ahead of the upper trough which will help force the stationary front north of the area into southern Iowa. This will leave the local area in the warm sector and dry on Tuesday and we appear to be capped. The only caveat would be the potential of a weak shortwave that models are picking up on which could produce enough forcing for a few thunderstorms during the day. As such, have included slight chance POPs over portions of the CWA if a thunderstorm or two does initiate. Expect highs in the lower 80s. Tuesday night, the aforementioned upper level trough will move fro the Four Corners into the eastern Rockies. A lead shortwave ejecting out from the upper wave will move into eastern Kansas. Convection will develop south and west of the forecast area Tuesday night and move northeastward into the area during the early morning hours on Wednesday. Early morning convection and cloud cover on Wednesday will most likely diminish the severe potential however thunderstorms are expected to continue through the day. Expect highs in the 70s. Thunderstorms potential will continue for much of the extended period as the general pattern chances little over the region. The main feature of interest will be an upper level trough that will be digging down the West Coast on Thursday. This upper trough will move slowly through the southwestern CONUS Friday and Saturday before finally ejecting out into the eastern Rockies on Sunday. This will leave the area in southwestern flow aloft through that period. Several shortwaves will move through the area during that time frame with several round of thunderstorms possible through the period. By Sunday nigh/Monday the upper level trough continues to move into the northern Plains forcing a cold front through the area earlier in the day and things may dry out on Monday. Highs will generally be in the 70s through this period with highs falling into the 60s behind the front on Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 655 PM CDT MON MAY 4 2015 Line of strong storms stretching from central KS into northwest MO has slowed its southward progress, and will continue to affect the MCI and STJ terminals for several more hours but with less impacts for MKC and IXD. Threat for high wind and hail is decreasing for the KC terminals. Slow weakening trend through the night but could see occasional light rain persist after midnight. Drying out for Tuesday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...73 AVIATION...Hawblitzel
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 4 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE OVER NORTHERN MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. WHILE THE THREAT OF SEVERE STORMS IS LOW AT THIS TIME...A FEW STRONG STORMS ARE POSSIBLE. WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THIS WEEK...PARTS OF NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE SEVERAL INCHES OF RAINFALL BY FRIDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND DMG HOLT 39.45N 94.34W
05/04/2015 CLAY MO TRAINED SPOTTER
SMALL TREE BLOWN DOWN
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD ST. JOSEPH 39.77N 94.85W
05/04/2015 BUCHANAN MO LAW ENFORCEMENT
MULTIPLE ROADWAYS SHUTDOWN DUE TO HIGH FLOWING WATER.
SEVERAL VEHICLES STALLED DUE TO HIGH WATER. DELAYED
REPORT.
&&
CGITROSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 PM CDT MON MAY 4 2015
MOZ021-022-029-030-050100-
CALDWELL MO-CLAY MO-CLINTON MO-RAY MO-
734 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY...SOUTHEASTERN
CLINTON...NORTHERN CLAY AND SOUTHWESTERN CALDWELL COUNTIES UNTIL 800
PM CDT...
AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF LAWSON...MOVING NORTHEAST AT 20
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
POLO...KINGSTON AND ELMIRA.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 20 AND 46.
LAT...LON 3965 9427 3965 9397 3950 9395 3924 9437
3937 9454
TIME...MOT...LOC 0034Z 221DEG 19KT 3952 9422
PMMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLOOD 5 N PLATTSBURG 39.64N 94.46W
05/04/2015 CLINTON MO EMERGENCY MNGR
HIGHWAY Y IS IMPASSIBLE DUE TO HIGH WATER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLASH FLOOD ST. JOSEPH 39.77N 94.85W
05/04/2015 BUCHANAN MO LAW ENFORCEMENT
ST. JOSEPH FIRE DEPARTMENT DISPATCHED TO PERSONS TRAPPED
IN VEHICLE DUE TO HIGH WATER. TIME APPROXIMATE.
&&
CGITROSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 738 PM CDT MON MAY 4 2015 MOZ013-014-021-022-050115- CALDWELL MO-CLINTON MO-DAVIESS MO-DE KALB MO- 738 PM CDT MON MAY 4 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...SOUTHERN DAVIESS...NORTHEASTERN CLINTON AND NORTHWESTERN CALDWELL COUNTIES UNTIL 815 PM CDT... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAWSON. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMERON...HAMILTON...KINGSTON...KIDDER AND WINSTON. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 46 AND 63. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3989 9428 3988 9387 3963 9396 3963 9428 TIME...MOT...LOC 0039Z 180DEG 0KT 3947 9417 PMM
The Pleasant Hill radar (KEAX), 45 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577807, 577808.